Hail, Las Animas
- When
- May 8, 1:00 PM MST to 1:05 PM MST
- Where
- Las Animas County, Tyrone
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.450, -104.200
A number of severe storms produced hail up to the size of golf balls, and locally heavy rain. The supercell storm on Greenhorn Mountain brought golf ball size hail and a brief tornado at 11,300 feet ASL.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A number of severe storms produced hail up to the size of golf balls, and locally heavy rain. The supercell storm on Greenhorn Mountain brought golf ball size hail and a brief tornado at 11,300 feet ASL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 8, 11:50 AM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1250 PM MDT Mon May 8 2017 .UPDATE... Issued at 1239 PM MDT Mon May 8 2017 Severe Thunderstorm Watch most of eastern Colorado through 8 pm. Primarily high wind gust, large hail threat but also isolated tornado threat. Additionally, potential for heavy rain to track over burn scar areas lending to flash flood threat. && .SHORT TERM...(Today and tonight) Issued at 412 AM MDT Mon May 8 2017 ...Several strong storms today with one or two severe storm possible. Burn scar concerns increasing... Currently... A few isold shra/-tsra were noted over the region at 3 am this morning. Variable cloudiness was noted, with most of the clouds over the eastern plains. On the large scale, the closed upper low as noted just offshore sw of San Diego CA. This closed low was allowing for a deep swath of southerly flow over the Southern and High plains. 50+ dwpts extended into the Dakotas. 40s to 50 dwpts were already in place of the eastern plains of CO. A cool front was moving south through WY. Today into early this evening.... The stage is set for an active weather day over the eastern plains of the Centennial State. The cold front will move south and likely stall over the Palmer divide by mid afternoon. Easterly flow will advect 40s to L50s dwpts into this region. As this is occurring a sfc low will form north of El Paso county and move ENE. This sfc low will be driven by a weak short wave that will be rotating around the large 500 mb low that will be moving slowly (with an emphasis on the word slowly) towards the region. The best chance for severe storms over the southeastern CO region will be over N El paso county later this afternoon and early evening. A line of broken convection (as noted by the NAM guidance and the ESRL HRRR guidance) is expected to develop along the southern I-25 corridor and move east this evening and move east across the plains. A few of these storms associated with the line could be marginally severe, although several of the storms could be strong. The best chance for stronger storms will be along and N of the US50 corridor. The best chance of tornadic activity will be with the sfc low that develops on the divide later today. This includes far northern EL Paso county (See the latest SPC tor probabilities). I believe the chance for tornadoes across the remainder of the southeast CO plains is very low, but not zero, as the HRRR updraft helicity charts were indicating some rotation potential with storms out near Lamar towards 00 UTC. Another concern in the short term will be flash flooding on the burn scars. With CAPE values increasing across the high terrain the potential for heavy rains will be on the increase. Guidance is showing some heavy rains over the Wet mtns/Sangre burn scars late this afternoon. Showers and storms will also occur across the mtns/valleys. Lightning will be the primary concerns. Sadly, our first lightning fatality of the year occurred yesterday in Colorado. Please remember: When thunder roars...go indoors. Later this evening into tonight... Cool front will push south across the plains tonight. This will allow for numerous to scattered storms across the plains. Most of the storms will be along and N of the US50 corridor. Activity will likely last well into the early morning hours. Isolated storms will be possible in the mountains tonight, Accumulating snowfall (1-2") will be possible across the mountain peaks. .LONG TERM...(Tuesday through Sunday) Issued at 412 AM MDT Mon May 8 2017 An active midweek on tap. Tuesday through Thursday...Models are still holding onto placing the upper low over southern AZ Tue morning. The predicted movement of this system has slowed a bit, but it is still expected to cross AZ on Tue, NM on Wed, then the Panhandles and northern OK on Thu. Note that the latest model runs of the EC and GFS keep the system essentially out of KS, holding to a more southern solution. As the system nears, pieces of energy rotating around the low will move up across CO on both Tue and Wed, helping to tap into the available moisture for an abundance of convection both days. In fact, both Tue and Wed will offer the greatest potential for periods of moderate to heavy rain as well as storm development. Areas burn scars will need to be monitored both days, and SPC has issued a marginal risk for severe storms over all of eastern CO for Tue aftn and eve. LLVL flow becomes more easterly on Wed, which will serve to enhance heavy rain potential even further for burn scars. Highs will climb into the 60s and 70s most areas for both Tue and Wed, then as the low passes to the east on Thu, a cold front on the back side of the system will cool temps into the 50s and 60s. Friday through Sunday...An upper ridge of high pressure will slide east across the region Fri and Sat, then east of Colorado on Sunday. There will be enough residual moisture for a daily shot of convection, initiating over the higher terrain by midday then rolling across the adjacent plains through the evening. Temps will warm into the 60s to around 70F for Fri, then 70s to around 80F for Sat and Sun. Moore && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1104 AM MDT Mon May 8 2017 Thunderstorms are in the forecast for ALS, COS, and PUB. VCTS and VCSH are in all of the TAFs. Thunderstorm initiation will start early to late afternoon for all of the sites. High resolution model data has thunderstorms and rain showers filling over the plains throughout the night. For this TAF, VFR conditions are in place, but will likely be amended once thunderstorms develop over the sites, MVFR and IFR conditions may be experienced during heavy rainfall periods. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...LW SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...SKELLY
Hazardous Weather Outlook National Weather Service Pueblo CO 1129 AM MDT Mon May 8 2017 COZ058>089-093>099-091730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1129 AM MDT Mon May 8 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms are possible today across the plains. The best chance for strong to severe storms will be along and north of highway 50. The primary threat will be large hail up to golf ball size and wind gusts to 70 mph. There is also a slight chance of a tornado, especially in northern El Paso county. The best chance for severe storms will be late this afternoon and into the evening hours. Flash flooding on burn scars will also increase today as unstable air moves into the region. If a storm moves over any of the many burn scars over the region, then flash flooding will be possible. The most susceptible burn scars are the Junkins burn scar and the Hayden Pass burn scar. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On Tuesday, scattered thunderstorms are expected to initiate over the mountains early Tuesday afternoon, then drift eastward onto the plains. Primary concerns will be lightning, strong winds, large hail, heavy rain, burn scar flooding, and an isolated tornado. Additionally, light snow accumulation will be possible above 10000 feet. On Wednesday and Thursday, the upper level low moves closer to the region, bringing showers and thunderstorms to the area. A few storms could become strong across the plains and heavy rainfall will become more of a concern for burn scars. Primary risks are lightning, small hail, wind gusts up to 50 mph and localized flash flooding. Snow levels will remain around 10000 feet with light to moderate accumulations possible across the higher elevations. High pressure will move across the area for Friday through Sunday. However, there will be enough residual moisture for isolated thunderstorms to develop over the higher terrain each afternoon. Primary concerns will be lightning, small hail and wind gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely today and tonight across the region. LW/Skelly
Special Weather Statement National Weather Service Pueblo CO 1259 PM MDT MON MAY 8 2017 COZ072-078>080-087-082000- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Wet Mountains above 10000 Ft CO- 1259 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO... SOUTHEASTERN CUSTER AND WESTERN PUEBLO COUNTIES UNTIL 200 PM MDT... At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm near Gardner, or 40 miles northeast of Alamosa, moving north at 25 mph. Dime size hail, wind gusts to 55 mph, locally heavy rain and lightning strikes will be possible with this storm. Locations impacted include... Gardner, Red Wing, Silver Cliff and Rosita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also possible with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3768 10518 3769 10531 3817 10541 3813 10498 TIME...MOT...LOC 1858Z 185DEG 24KT 3778 10523 LW
The Pueblo radar (KPUX), 112 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
13 hail, 1 tornado. Local standard time, as filed.
The brief mesocyclone tornado occurred at 11,300 feet ASL. It snapped off and uprooted dozens of conifers as moved northwest and crossed Forest Road 369.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyThe tornado archive for Colorado, 2017Warnings in Colorado, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686382, 686383, 697290, 686384, 686385, 686386, 686388, 686390, 686391, 686392, 686393, 686394, 686395, 686397.